Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 15, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jun 14, 2004, 8:56 PM EDT for Adams County, Pennsylvania. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2004, 8:56 PM EDT (00:56 UTC)
- Expired
- Jun 15, 2004, 1:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Adams County, PA
The radar
The Sterling radar (KLWX), 105 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 9:12 PM EDT | FLASH FLOOD | Biglerville, PA | MANY ROADS CLOSED IN AND AROUND BIGLERVILLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1038 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 150101
FFWCTP
PAC001-150500-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
856 PM EDT MON JUN 14 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 100 AM EDT.
* AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL FROM NEAR
HEIDLERSBURG TO EAST BERLIN.
A NEARLY STATIONARY EAST TO WEST LINE OF THUNDERSTORMS WAS PRODUCING
TORRENTIAL RAINFALL IN THE WARNED AREA. 2 INCHES OF RAIN HAS FALLEN
IN THIS AREA DURING THE PAST 90 MINUTES. RUNOFF FROM THIS EXCESSIVE
RAINFALL WILL CAUSE FLASH FLOODING AROUND THE TOWNS OF HEIDLERSBURG
AND EAST BERLIN...INCLUDING THE BASIN CONTAINING ROCK CREEK.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 3998 7747 4002 7723 3999 7700 3985 7698
3972 7700 3973 7746
$$
LAMBERT/ONDREJIKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 7:40 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 14, 7:40 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED WATCH WARNING SECTION NATIONAL WEATHER SERVICE STATE COLLEGE PA 740 PM EDT MON JUN 14 2004 .UPDATE... WILL BE UPDATING THE REMAINDER OF OUR ZONES FOR THE ISSUANCE OF WW (SVR TSRA) #473. SQUALL LINE/LEWP RACING EAST AT 40-45 KT ACROSS NW PENN HAS BEEN PRODUCING WIDESPREAD WIND DAMAGE. LOCALIZED BOWS MAY CONTAIN WIND GUSTS UP TO 75 MPH. ISOLATED PULSE STORMS MOVING NE AHEAD OF THIS LINE ACROSS THE LOWER SUSQ VALLEY AND SCENT PENN HAVE CAUSED SOME LOCALIZED WET MICROBURST WIND DAMAGE OVER THE PAST FEW HOURS. && .AVIATION... THE FOLLOWING WAS PREVIOUSLY ISSUED AT 230 PM EDT MON JUN 14 2004 VFR CONDS THIS AFTERNOON WITH LOCAL MVFR RETURNING LATE AFTERNOON AND EVENING WITH POTENTIAL SQUALL LINE SURVIVING INTO WESTERN OR NORTHWEST PA THIS EVENING. MORE WIDESPREAD MVFR CONDS EXPECTED LATER TONIGHT DUE TO FOG FORMATION. && .SHORT TERM (THROUGH TUESDAY)... THE FOLLOWING WAS PREVIOUSLY ISSUED AT 230 PM EDT MON JUN 14 2004 MODERATE SUBSIDENCE INVERSION/MID LEVEL CAPPING KEEPING FROM EASTERN OHIO THROUGH CENTRAL AND EASTERN PA KEEPING THINGS TRANQUIL FOR THE MOMENT. MCV TRACKING ACROSS NRN IN AND LOWER MI WITH LARGE SQUALL LINE NOW ENTERING NORTHWEST OHIO. UPPER LEVEL DYNAMICS AND MCV CIRCULATION APPEAR TO BE LIFTING NORTHEASTWARD ON A TRAJECTORY PARALLEL TO LAKE ERIE...WHICH MIGHT BRING A GLANCING BLOW TO NORTHWEST PA EARLY TO MID EVENING (23 UTC TO 03 UTC). MDT RISK ISSUED FOR THIS POTENTIAL. ELSEWHERE...TRIGGER IS APPARENTLY LACKING FOR ORGANIZED CONVECTION AS BROAD SOUTHWESTERLY B.L. FLOW IS PREVENTING THE LAKE BREEZE BOUNDARY FROM MOVING INLAND...EXCEPT TO THE SOUTH OF BUF WHERE I SUSPECT SOME DEEPER CONVECTION WILL INITIATE ON THE INLAND MOVING LAKE BREEZE LATE THIS AFTERNOON AND EVENING. ISOLATED SHOWER ACTIVITY HAS BEEN PULSING UP AND DOWN OVER THE LAURELS FOR THE PAST HOUR OR TWO...AND SUSPECT THIS MAY OCCUR THROUGH LATE AFTERNOON SO WILL CARRY LOW POPS FOR BOTH THIS LIKELIHOOD AS WELL AS THE POTENTIALITY OF THE NW OHIO SQUALL LINE SURVIVING ITS TREK ACROSS NRN OHIO INTO WESTERN PA. DEEP B.L. MOISTURE DECREASES LATE TONIGHT AND TOMORROW ACROSS THE AREA WITH PWS DROPPING TO OR BELOW 1.00 ACROSS NORTHERN AND WESTERN PA. ZONAL UPPER LEVEL FLOW PREVENTS THIS DRYING FROM REACHING SOUTHEAST PA WHERE DEWPOINTS WILL REMAIN HIGH ALONG WITH PWS NEAR 1.5. FORCING APPEARS QUITE WEAK DURING TUESDAY AFTERNOON...BUT WITH THERMAL GRADIENT NEARBY EXPECT ENOUGH OF A TRIGGER TO TOUCH OFF SCATTERED CONVECTION MAINLY SOUTH OF I-80 TUESDAY AFTERNOON. && .LONG TERM (TUESDAY NIGHT THROUGH NEXT MONDAY)... THE FOLLOWING WAS PREVIOUSLY ISSUED AT 230 PM EDT MON JUN 14 2004 FRONT MOVES BY TUESDAY NIGHT. AS BEEN THE CASE...THINK FNONT WILL SLOW AS IT MOVES INTO THE SE PART OF THE CWA... THUS ADDED MORE CLDS IN. WED SHOULD STILL BE DRY...AS SLIGHTLY LESS HUMID AIR WORKS IN... AND HEIGHTS RISE. MORE SHOWERS AND STORMS FROM LATE WED NIGHT INTO THU...COULD SEE THEM LINGER INTO EARLY FRIDAY...BUT KEPT FRIDAY DRY FOR NOW. MREFS AND MOST MODELS SUPPORT MORE OF A ZONAL FLOW...INSTEAD OF A DEEP TROUGH...COLD HIGH...AS THERE HAS BEEN HINTS OF LATELY. THE BIG THING TODAY IS THE MRF...WHICH WOULD GIVE US A COOL AND WET WEEKEND. I DID KEEP CHC OF SHOWERS IN FOR SAT NIGHT...AS FRONT MAY MAY SLOW SOME...AND THIS FITS WITH OTHERS...BUT KEPT SUNDAY DRY... AND MADE MONDAY DRY. WEIGHTED FCST TO CURRENT FCST AND HPC CHARTS. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...SEVERE THUNDERSTORM WATCH FOR THE ENTIRE CWA UNTIL 11 PM EDT. && UPDATED BY: LAMBERT
Hazardous weather outlook, Jun 14, 12:47 PM EDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1247 PM EDT MON JUN 14 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-150843- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 1247 PM EDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST AND NORTH CENTRAL PORTIONS OF CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING. THE GREATEST THREAT OF DAMAGING WIND GUSTS WILL BE ACROSS THE NORTHERN TIER OF CENTRAL PENNSYLVANIA INCLUDING THE NORTHWEST MOUNTAINS. BECAUSE FREEZING LEVELS ARE QUITE HIGH...THE THREAT OF LARGE HAIL FROM THESE STORMS WILL BE RELATIVELY LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 14, 6:22 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 622 PM EDT MON JUN 14 2004 PAZ028-056-142300- JUNIATA-PERRY- 622 PM EDT MON JUN 14 2004 ...A STRONG THUNDERSTORM WILL AFFECT PERRY AND JUNIATA COUNTIES... AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BLAIN IN PERRY COUNTY...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR SPRUCE HILL...LOYSVILLE AROUND 630 PM...ICKESBURG...PORT ROYAL...MIFFLINTOWN...MIFFLIN AROUND 635 PM...THOMPSONTOWN...MCALISTERVILLE...MILLERSTOWN AROUND 645 PM AND RICHFIELD AROUND 655 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THIS STORM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BG/BL
Local storm report, Jun 14, 6:26 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
626 PM EDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 1 N BIGLERVILLE 39.94N 77.25W
06/14/2004 ADAMS PA EMERGENCY MNGR
FOUR UTILITY POLES DOWN, ONE FALLING ON A CAR. ALSO,
SEVERAL TREES KNOCKED DOWN ON HOUSES. NO INJURIES.
&&
LAMBERTSpecial weather statement, Jun 14, 7:22 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 722 PM EDT MON JUN 14 2004 PAZ024>028-033>036-042-049>053-056>059-063>066-150300- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SULLIVAN PA-UNION PA-YORK PA- 722 PM EDT MON JUN 14 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...BEDFORD...BLAIR...CAMBRIA...COLUMBIA...CUMBERLAND... DAUPHIN...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER... LEBANON...MIFFLIN...MONTOUR...NORTHUMBERLAND...PERRY...SCHUYLKILL... SNYDER...SOMERSET...SULLIVAN...UNION AND YORK. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Jun 14, 7:44 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 744 PM EDT MON JUN 14 2004 PAZ064-150015- ADAMS- 744 PM EDT MON JUN 14 2004 ...A STRONG THUNDERSTORM WILL AFFECT ADAMS COUNTY... AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTH OF GETTYSBURG...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR YORK SPRINGS AROUND 750 PM... HEIDLERSBURG AROUND 755 PM...NEW OXFORD AROUND 800 PM...LAKE MEADE AROUND 805 PM...EAST BERLIN AND ABBOTTSTOWN AROUND 810 PM. THIS STORM IS CAPABLE OF PRODUCING HEAVY RAIN AND WIND GUSTS IN EXCESS OF 40 MPH. IF STRONG STORMS APPROACH...MOVE INSIDE A STURDY BUILDING. DO NOT VENTURE OUTSIDE. ONDREJIK
Local storm report, Jun 14, 8:30 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
830 PM EDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG WARREN 41.84N 79.14W
06/14/2004 WARREN PA EMERGENCY MNGR
TREES AND UTILITY LINES BLOWN DOWN.
0745 PM TSTM WND GST SUNBURY 40.86N 76.79W
06/14/2004 0 MPH NORTHUMBERLAND PA PUBLIC
TREES DOWN JUST SOUTH OF TOWN.
0720 PM TSTM WND DMG KISTLER 40.42N 77.39W
06/14/2004 PERRY PA EMERGENCY MNGR
TREES AND POWER LINES DOWN.
0640 PM TSTM WND GST NEWPORT 40.48N 77.13W
06/14/2004 55 MPH PERRY PA TRAINED SPOTTER
PEA SIZE HAIL
&&
LAMBERTLocal storm report, Jun 14, 8:42 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED 2ND ENTRY FROM TOP
NATIONAL WEATHER SERVICE STATE COLLEGE PA
842 PM EDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG WARREN 41.84N 79.14W
06/14/2004 WARREN PA EMERGENCY MNGR
TREES AND UTILITY LINES BLOWN DOWN.
0745 PM TSTM WND DMG SUNBURY 40.86N 76.79W
06/14/2004 NORTHUMBERLAND PA PUBLIC
TREES DOWN JUST SOUTH OF TOWN.
0720 PM TSTM WND DMG KISTLER 40.42N 77.39W
06/14/2004 PERRY PA EMERGENCY MNGR
TREES AND POWER LINES DOWN.
0640 PM TSTM WND GST NEWPORT 40.48N 77.13W
06/14/2004 55 MPH PERRY PA TRAINED SPOTTER
PEA SIZE HAIL
&&
LAMBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:04 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 56 min |
| Jun 14, 8:35 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 55 min |
| Jun 14, 8:53 PM EDT | Severe Thunderstorm Warning | CTP | Cameron | 52 min |
| Jun 14, 9:08 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 67 min |
| Jun 14, 9:19 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 56 min |
| Jun 14, 9:25 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 50 min |
| Jun 14, 9:29 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 46 min |
| Jun 14, 9:33 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 72 min |
| Jun 14, 9:41 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Tioga | 64 min |
| Jun 14, 9:57 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Huntingdon | 63 min |
| Jun 14, 10:08 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton | 52 min |
| Jun 15, 4:16 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon | 44 min |
| Jun 15, 5:07 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 38 min |
| Jun 15, 6:13 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 32 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.